Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 97, NWS North Platte, NE

June 30, 1997Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 30, 1997, 9:31 PM CDT for Custer County, Nebraska. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 1997, 9:31 PM CDT (02:31 UTC)
Expired
Jun 30, 1997, 10:35 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:58 PM CDTHail 0.75Comstock, NE
Jun 30, 10:15 PM CDTHail 1.75Comstock, NE
Jun 30, 10:45 PM CDTHail 1Comstock, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2999 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2999 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.3
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 010231 RRA
SVRLBF
NEC041-010335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
931 PM CDT MON JUN 30 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1035 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL NEBRASKA

   ...CUSTER COUNTY
 
AT 929 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 21 MILES NORTH OF BROKEN BOW OR 12 MILES WEST
NORTHWEST OF SARGENT MOVING SOUTH SOUTHEAST AT 35 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  SARGENT                      BY 940 PM CDT
  COMSTOCK                     BY 955 PM CDT
  BROKEN BOW                   BY 955 PM CDT
  WEISSERT                     BY 955 PM CDT
  WESTERVILLE                  BY 1005 PM CDT
 
IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG
BUILDING.  DO NOT STAND NEAR WINDOWS. DO NOLT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:11 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 30, 3:11 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT MON JUN 30 1997

...FORECAST PROBLEM TO BE POPS AND TEMPS...

A SURFACE LOW DEVELOPING OVER THE NEBRASKA PANHANDLE WILL INCREASE LOW
LEVEL MOISTURE CONVERGENCE OVER NORTHERN NEBRASKA WITH EXISTING OUTFLOW
BOUNDARIES THE FOCUS FOR WIDELY SCATTERED THUNDERSTORM DEVELOPMENT THIS
EVENING ACROSS PORTIONS OF THE NORTHWEST AND NORTH CENTRAL FORECAST
AREAS. VISIBLE SATELLITE IMAGERY ALREADY SHOWING CLOUD DEVELOPMENT
NORTHEAST OF A LINE FROM MERRIMAN TO MULLEN TO BROKEN BOW. WEAK
REFLECTIVITY RETURNS SHOWING UP WITHIN CLOUD DEVELOPMENT AREA ON KLNX
88D.

CAP REMAINS IN PLACE WITH 16Z MODIFIED UPPER AIR SOUNDING AT LBF SHOWING
CAP STRENGTH OF 2.8 DEG C...LI OF -9 AND CAPE 3484 J/KG. MODELS ARE
SIMILIAR WITH UPPER LEVEL FEATURES DURING THE NEXT 48 HOURS WITH STRONG
SURFACE LOW MOVING EAST WITH TEMPERATURES RETURNING TO NEAR NORMAL
RANGES ON TUESDAY AFTER FRONTAL PASSAGE. HOWEVER 500 MB CUT OFF LOW
APPEARS TO BE STILL SPINNING OVER THE PACIFIC COAST AND MAY RESULT IN
SLOWER MOVEMENT AND TIMING OF SURFACE LOW PRESSURE SYSTEM MOVING
THROUGH THE CENTRAL PLAINS ON TUESDAY.

BELIEVE CAP WILL LIMIT THUNDERSTORM DEVELOP MAINLY TO THE NORTH CENTRAL
NORTH OF A LINE FROM BBW TO MERRIMAN. AN ISOLATED THUNDERSTORM MAY
DEVELOP OVER THE REST OF THE COUNTY WARNING AREA. 200-300 MB JET STREAM
AXIS SHOWS JET REORIENTATING WITH JET STREAK TO EXTEND EAST ACROSS
NEBRASKA THIS EVENING WITH NORTH CENTRAL WITHIN LEFT FRONT EXIT REGION
FOR ADDITIONAL LIFT COMBINED WITH WEAK 500 MB SHORTWAVE TO MOVE
THROUGH.

ON TUESDAY DRYLINE WILL MOVE EAST DURING THE MORNING THEN COLD FRONTAL
PASSAGE IN THE EVENING. WARM MID LEVEL WILL RESIDE OVER FORECAST AREA
WITH GREATEST POPS FOR NORTH CENTRAL WITH LOW LEVEL JET TO SHIFT TO THE
SOUTHWEST WITH MOISTURE CONVERGENCE AND DYNAMICS PROVIDES BEST LIFT FOR
THUNDERSTORM DEVELOPMENT IN THE NORTHEAST.

TEMPERATURES GUIDANCES CLOSE BUT PREFER THE WARMER FWC MOS WITH WARMER
TEMPS PROGGED. PRESENT FORECAST LOOKS ON TRACK FOR TONIGHT.

LBF BB 065/090 056/085 122   ONL BB 062/091 060/082 324
IML BB 063/092 052/080 122   BBW BB 065/092 060/082 220
VTN BB 064/090 052/085 220

WOOD

In the hours before

Local storm report, Jun 30, 5:32 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
532 PM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    NENZEL                    NE   1.50 INCH HAIL
06/30/97   CHERRY

DAUGHERTY
Local storm report, Jun 30, 6:30 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
630 PM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    4 WNW JOHNSTOWN           NE   1.75 INCH HAIL
06/30/97   BROWN

DAUGHERTY
Local storm report, Jun 30, 6:34 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
634 PM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0551 PM    2 SE WOODLAKE             NE   1.75 INCH HAIL
06/30/97   CHERRY

DAUGHERTY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:17 PM CDTTornado WarningLBFBrown33 min
Jun 30, 7:23 PM CDTTornado WarningLBFCherry32 min
Jun 30, 7:52 PM CDTTornado WarningLBFBrown33 min
Jun 30, 7:56 PM CDTSevere Thunderstorm WarningLBFCherry64 min
Jun 30, 8:00 PM CDTSevere Thunderstorm WarningLBFRock65 min
Jun 30, 8:18 PM CDTFlash Flood WarningLBFBrown3 hr
Jun 30, 8:26 PM CDTTornado WarningLBFBrown34 min
Jun 30, 8:37 PM CDTSevere Thunderstorm WarningLBFBrown48 min
Jun 30, 8:46 PM CDTTornado WarningLBFRock64 min
Jun 30, 9:03 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown62 min
Jun 30, 9:15 PM CDTSevere Thunderstorm WarningLBFLoup65 min
Jun 30, 9:54 PM CDTTornado WarningLBFLoup31 min
Jun 30, 10:25 PM CDTTornado WarningLBFLoup30 min
Jun 30, 10:34 PM CDTSevere Thunderstorm WarningLBFCuster46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.